Discussions that mention ativan

Open to All Other Health Topics board


Hello Everyone and thank you so much for your support. Everything you have suggested has been done for my brother. I am sorry for the delay in my response, I just returned from a stay with my brother in order to give my SIL a break. You see, the nurses have never seen tremors like my brother has and they are quite intimidated in terms of helping him through it. It is horrific....his body thrashes like a fish does out of water and now it is happening even when he doesn't even move.:eek: It is heartbreaking to see him go through these tremors and now he is having periods of unconsciousness throughout them. Two nights I was there they lasted over 2 hours in duration. He is pretty much alert during these episodes and is able to nod his head. I rode it through with him sharing happy thoughts that will relax him and take the fear away. I tell him that I am there and that his vital signs are stable but we are unable to get a BP because of the amount of movement going on in his extremities. The medical staff gives him every med that is ordered and then some and it still doesn't help. He is on clonidine .4mgs, morphine 2mgs every 4 hours, Darvocet every 4 hours, Inderal SR 4 times a day, Ativan every 6 hours and some other meds that I have forgotten to memory. Anytime he is moved he goes into these tremors lasting about 40 minutes to an hour just from moving him off his back to put cream on it to prevent any breakdown/bedsores. And then the worst seem to come when he gets tremendous headaches and pain in his chest which cannot be relieved by the meds and those are the tremors that last hours leading to more and more periods of unconsciousness. My brother is afraid because he uses everything he's got to come out of them and is afraid that he is slipping into a coma and one time will not come out. He says he hears everything we are saying except some of the times he goes unconscious and I know he does because he is able to nod when I ask him questions.

Anyway, they transferred him to John Hopkins and the doctors there want to take him off of most of his meds blood pressure & pain meds and my brother is refusing stating that if they do he will go into a coma and die. He is so afraid and I know it is legitamate fear because I have seen his tremors worsten even with the slightest decrease in his clonidine. They also feel that he has had a stroke because on side of his body is weaker than the other although for me and others this would be difficult to see since all of his extremities have weakened due to the neuropathy.

My brother saw the cardiologist and has yet to see the neurologist. The cardiologist says that if he refuses their recommendations to discontinue his meds then they will have to discharge him. They sat him up to get an orthostatic BP and the room was filled with doctors and medical staff there to observe the tremors my brother exhibits....my SIL said the room was packed with observers and she almost wanted to hand out popcorn!!:rolleyes: This is exactly what my brother doesn't want....he is afraid he will be a guinea pig and he just wants to live out the rest of his life in peace. But how when he experiences such pain and suffering despite being on all the meds. I talked with my brother and told him that the meds he was on weren't working because he is just getting worse. The doctors at the other hospital wanted to get him off the meds as well because they feel that his kidneys cannot handle them and also they are not working and perhaps making things worse. When they decreased the clonidine by .1mg from .5mg to .4mgs he worstened for a day and then didn't have any tremors. Then they went from .4mgs to .3mgs and he had a night of long tremors but never gave them a chance to see if he stabilized the night after that and put it back up. I am trying to tell my brother that perhaps he is going through a detox since he has been on the clonidine for so long and on the highest dose any doctor has ever seen. So I am trying to convince my brother to give it a try since he is in a very good hospital where he will be monitored closely. If they discharge him I doubt very much if they will provide him scripts for his meds anyway leaving him in the same situation only without medical monitoring.

He is not taking any phone calls according to my SIL. Today they want to do an EEG and sit him up and watch him through one of the tremors to rule out seizure activity. After that I do not know whether they are discharging him home or whether he has agreed to their suggestions of going off the meds. I think that they want to take him off the meds and see what symptoms need to be treated and start all over again. I think they call that a "med wash" but with my brother's condition will he be able to survive that????

Thanks for the encouragement and suggestions. All the tests have been done and the doctors feel that my brother has the most complicated and worse case of Autonomic Failure that they have ever seen. We need a miracle and we need it soon.

~ Goody:angel: :wave: